Winter Storm, New Castle
- When
- December 5, 1:00 AM EST to December 6, 11:00 AM EST
- Where
- New Castle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A northeaster dropped heavy snow across New Castle County and a wintry mix of snow, sleet and freezing rain elsewhere across Delaware. m.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A northeaster dropped heavy snow across New Castle County and a wintry mix of snow, sleet and freezing rain elsewhere across Delaware. Snow began just after midnight EST on the 5th and fell heavy at times in New Castle County through 10 a.m. EST on the 5th. Farther to the south, air temperatures were warmer and the snow did not accumulate as well and mixed with and changed to plain rain quickly during the morning. In New Castle County, a mixture of light rain, freezing rain, sleet and snow continued throughout the rest of the day as plain rain or drizzle fell farther south. As the northeaster intensified off the New Jersey coast, colder air was drawn south. Precipitation fell as all snow in New Castle County on the 6th. But farther south precipitation transitioned from freezing rain to sleet and then all snow by around sunrise on the 6th. The snow ended around noon EST. Accumulations ranged from a couple of inches in Sussex County to as much as one foot in New Castle County. Road crews had difficulty keeping back roads with northwestern exposure clear through the weekend (6th and 7th) as strong winds blew the snow back onto the roadways. Ironically the heavy snow wreaked havoc with holiday parades, festivals and tree lightning ceremonies scheduled for the 5th and 6th. Schools had early dismissals in New Castle County. Many after school and weekend school activities were cancelled. Numerous accidents were reported. The college entrance SAT exams on the 6th were postponed. The winter storm put a big dent in the holiday shopping on Saturday the 6th. Some stores never opened. The racing card was cancelled on the 6th in Dover Downs. In New Castle County, about 170 minor accidents were reported, nearly one hundred vehicles were disabled on ramps. A 54-year-old woman was seriously injured after skidding into a heating oil tanker. In Brandywine, a school bus skidded into a stand of trees. Six students suffered minor injuries. In Kent County, thirty weather related accidents were reported on the 6th. Black ice forced the closure of Delaware State Route 1 between Dover Air Force Base and Odessa. Ten vehicles were involved in accidents within a ten minute span. On the 6th, over a dozen weather related accidents occurred in Sussex County. Specific accumulations included 12.7 inches in Bear (New Castle County), 10.2 inches in Newark (New Castle County), 5.5 inches at the New Castle County Airport, 3.0 inches in Harrington and Smyrna (Kent County), 2.5 inches in Lewes (Sussex County) and Milton (Sussex County), 2.0 inches in Dover (Kent County) and Milford (Sussex County). The Northeaster was over the Gulf Coast States the morning of the 4th. It moved northeast to near Cape Hatteras the morning of the 5th, was just east of the Virginia Capes the evening of the 5th, just east of Atlantic City the morning of the 6th and near Nantucket during the evening of the 6th. The heaviest precipitation fell during two sections of this storm. The first came during the first half of the day on the 5th as moisture from the Gulf of Mexico and Atlantic Ocean were lifted over the region. The second came during the morning of the 6th as the upper air system supporting the northeaster moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 939 PM EST THU DEC 4 2003 GALE WARNINGS BEING PUT UP ON OCEAN. WINDS WILL INCREASE FROM S TO N FRI AFTN. PCPN WORKING ITS WAY INTO THE FA ATTM FROM THE S AND SW...SHOULD OVERSPREAD THE ENTIRE AREA BY DAYBREAK. NOT MUCH TO CHANGE FOR NOW...WILL LET MIDNIGHT SHIFT MAKE ADJUSTMENTS BASED ON 00Z MODEL RUNS. ZONES WERE CORRECTED TO CHANGE HEADLINE IN PA60/61/62 AND NJ07/08. COASTAL FLOOD WATCH HEADLINE ADDED TO OCEAN ZONES. .PHI WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027 DEZ001...MDZ012. WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014... NJZ016>027...MDZ015...MDZ019>020...DEZ001>004. COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004. GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE OUT 20 NM. RPW PREVIOUS DISC... ...WINTER WEATHER NOT WAITING FOR THE START OF ASTRONOMICAL WINTER... MORNING MODEL DATA BEGINNING TO LOOK MORE LIKE MID WINTER THAN LATE FALL...ALTHO METEOROLOGICAL WINTER ARRIVED DEC 1ST. MORNING SFC ANALYSIS SHOWS CLASSIC VERY COLD ARCTIC HIGH PRES OVR THE SE SHORES OF THE HUDSON BAY. PRES SYSTEMS ARE GETTING ORGANIZED OVR SE STATES. UPPER LVL LOW PRES DROPS DOWN FM THE DAKOTAS INTO FA...DEEPENING AND SETTING UP A SHARP TROF ALG E SEABOARD. AND...OF ALL THINGS...A TROP STORM...ODETTE...IS LURKING S OF JAMAICA AND PROGD TO MOVE NE. HAVE SWIPED FA WITH SNOWFALL AMOUNTS PER EARLY AFTN WINTER STORM COORD CALL. HEAVIEST BAND OF SNOW CURRENTLY PROGD THRU W TO N SUBURBS OF CENTER CITY. SEE CURRENT ISSUED BULLETINS FOR DETAILED INFORMATION ON CURRENT WINTER STORM WATCHES...WINTER WEATHER ADVISORY...AND COASTAL FLOOD WATCH. WILL LEAVE IN THE MARINE FORECAST A HEADLINE INDICATING THAT A GALE WARNING MAY BE NEEDED FROM LATE FRIDAY ONWARD. .PRELIMINARY POINT TEMPS/POPS... MPO 25 31 20 24 / 80 80 100 100 ABE 27 38 27 31 / 80 80 100 100 RDG 28 38 27 31 / 80 80 100 100 PHL 30 40 29 33 / 80 80 100 100 12N 25 34 23 27 / 80 80 100 100 SMQ 28 40 29 33 / 80 80 100 100 TTN 30 39 28 32 / 80 80 100 100 MIV 32 42 31 35 / 80 80 100 100 N55 32 44 33 37 / 80 80 100 100 ACY 32 43 32 36 / 80 80 100 100 ILG 30 40 29 33 / 80 80 100 100 DOV 32 42 31 35 / 80 80 100 100 GED 32 44 33 37 / 80 80 100 100 .PHI WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027 DEZ001...MDZ012. WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014... NJZ016>027...MDZ015...MDZ019>020...DEZ001>004. COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004. WOODWORTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 211 PM EST THU DEC 4 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041908- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 211 PM EST THU DEC 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH IS IN PLACE FOR FRIDAY INTO SATURDAY FOR THE POCONOS, THE LEHIGH VALLEY, BERKS COUNTY AND NORTHWESTERN NEW JERSEY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR SOUTHEASTERN PENNSYLVANIA, CENTRAL AND MUCH OF SOUTHERN NEW JERSEY, NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND. A COASTAL STORM WILL DEVELOP FOR THE WEEKEND WITH STRONG ONSHORE WINDS AND THE POSSIBILITY OF TIDAL FLOODING AND BEACH EROSION. PLEASE REFER TO STATEMENTS ISSUED BY THIS OFFICE FOR DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327505, 5327507, 5327508, 5327506.